Alert archive / New York / Small Craft Advisories in 2019

Small Craft Advisory 56, NWS Buffalo, NY

May 15, 2019

NWS Buffalo, NY issued this small craft advisory at May 15, 2019, 3:15 PM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 15, 2019, 3:15 PM EDT (19:15 UTC)
Expired
May 15, 2019, 10:26 PM EDT
In force
7 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

045 
WHUS71 KBUF 151915
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
315 PM EDT Wed May 15 2019

LEZ040-041-160300-
/O.NEW.KBUF.SC.Y.0056.190515T1915Z-190516T0300Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
315 PM EDT Wed May 15 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...

The National Weather Service in Buffalo has issued a Small Craft
Advisory, which is in effect until 11 PM EDT this evening.

* WINDS...Southwest 15 to 25 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
1 follow-up statement
533 
WHUS71 KBUF 160226
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1026 PM EDT Wed May 15 2019

LEZ040-041-160330-
/O.CAN.KBUF.SC.Y.0056.000000T0000Z-190516T0300Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
1026 PM EDT Wed May 15 2019

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Buffalo has cancelled the Small
Craft Advisory.

$$

Thomas

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at May 15, 10:44 AM EDT, 4 hours 31 minutes earlier.

Area forecast discussion, May 15, 10:44 AM EDT, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1044 AM EDT Wed May 15 2019

.SYNOPSIS...
High pressure will move across the region today. A cold front will
tonight and bring another round of showers to the region. High
pressure will build in on Thursday, potentially followed by much
warmer temperatures over the weekend and into next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Clouds will continue across the Eastern Lake Ontario region into
the afternoon, along with a few sprinkles at times with
continued warm air advection moving east across the region.

A shortwave trough will track across the Upper Great Lakes and
Ontario later today. West-southwest flow and warm air advection
will allow temperatures to rebound with highs in the low to mid
60's across western NY to the mid to upper 50's near the lake
shores and east of Lake Ontario. Clouds will increase into the
afternoon as moisture increases from the west and diurnally
driven cumulus begin to form across interior portions of NYS. A
few showers can't be ruled out across the western Southern Tier
and western Finger Lakes this afternoon. More widespread showers
will begin to develop ahead of the cold front across eastern
and southern Ontario this afternoon. This activity will track
southward and across western and north central NY late this
afternoon and into the evening. Showers will encounter some
instability as they enter the region and with the increase in
low- level convergence, an isolated thunderstorm is possible.
Best chance for showers and an isolated thunderstorm will be
between 21z- 03z. Basin average amounts of a tenth to a quarter
inch are expected.

The front will move through the region by 06z tonight and showers
will come to an end overnight. Temperatures will fall into the low
to mid 40's overnight.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
A mid level shortwave and associated surface cold front will be
exiting off the New England coast Thursday morning. Any lingering
showers with this feature will be east of our area by daybreak. Weak
high pressure will build across the Ohio Valley and eastern Great
Lakes Thursday, providing a much needed dry day across the region.
Post-frontal upslope stratus may linger across the higher terrain of
the Southern Tier and Finger Lakes, and also east of Lake Ontario in
the morning. Mid/high clouds will then increase from northwest to
southeast during the afternoon, with the net effect being a partly
sunny day. Highs will reach the low to mid 60s in most areas, with
50s east of Lake Ontario and along all the lakeshores as lake breeze
circulations develop.

A weak mid level shortwave and associated surface reflection will
move through the Great Lakes Thursday night and Friday. Warm
advection and moisture transport driven by a 40 knot low level jet
on the southern flank of the trough will bring increasing chances of
showers by Thursday evening, with rain chances peaking late Thursday
night and Friday morning as the trough crosses the eastern Great
Lakes. Rainfall amounts appear to be relatively light with this
system, less than a quarter inch in most locations. A cold front
will cross the area Friday afternoon, allowing showers to end from
northwest to southeast. Temperatures Thursday night will be milder
than recent nights with the increased cloud cover and warm
advection. Expect lows in the low to mid 50s across Western NY, and
40s east of Lake Ontario. Highs Friday will be in the mid to upper
60s in most locations, with lower 60s east of Lake Ontario.

High pressure will build into nearby southern Ontario and Quebec
Friday night, with a cooler/drier airmass nosing into the eastern
Great Lakes. This will allow for partial clearing, although renewed
mid level warm advection may bring an increase in mid/high clouds
again overnight across Western NY. Lows will be in the mid 40s in
most locations, and around 40 across the North Country.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Medium range model guidance has started to settle on a common
solution for the weekend into early next week. The strong warm-up
advertised by a few model runs over the past several days is gone,
replaced by a more modest warm-up. The upper level pattern will
continue to feature a trough over southeast Canada, with a
strong/warm ridge across the south central and southeast United
States. This pattern is supportive of backdoor cold fronts across
the Great Lakes and New England, especially in the spring, and often
keeps the warmest of air shunted to the south of our region.

Looking at the details, a nearly stalled frontal boundary will be
draped from Wisconsin to central PA on Saturday. A few showers in
the warm advection pattern north of this front may clip the western
Southern Tier especially in the morning. Otherwise the rest of the
area looks to stay mainly dry. The frontal zone will then move
northeast across the area Saturday night and Sunday, bringing a
chance of a few light showers. A more significant wave is then
forecast to move along the boundary Sunday night and Monday,
bringing a better chance of showers.

Temperatures will remain below normal on Saturday, with our region
still on the cool side of the boundary. Temperatures will then warm
Sunday into Monday as the boundary moves north of the area. Beyond
Monday, forecast uncertainty grows as model guidance shows more
variation run to run on the frontal position.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Mid-level clouds continue east of Lake Ontario this morning with
some scattered sprinkles east of about KFZY, but with VFR
conditions.

A cold front will approach the region from the northwest later today.
West-southwest winds are expected with gusts up to 25kts at
KIAG, KBUF, and KROC. Lighter winds expected at KJHW and KART.
Showers will track across the region this afternoon and into
this evening. VFR cigs/vsbys expected across western NY. MVFR
cigs likely at KART after 00z. An isolated thunderstorm can't be
ruled out as the front moves through with the best chance
between 21-03z. Showers will end from northwest to southeast
tonight. MVFR cigs are likely at KART tonight.

Outlook...

Thursday...VFR.
Friday...Mainly VFR with a chance of showers.
Saturday and Sunday...VFR.

&&

.MARINE...
High pressure centered over eastern Kentucky this morning will nose
northwards across the Lower Great Lakes through tonight. This will
maintain light winds and negligible waves on both Lakes Erie and
Ontario.

A cold front will approach the region from southern Ontario today.
This will encourage southwest winds to freshen somewhat...
particularly on Lake Erie where waves could build to four feet by
late afternoon. Will have to monitor this closely for possible small
craft advisories.

In the wake of an evening cold frontal passage...winds will actually
drop off through the night with generally light winds anticipated
Thursday into Friday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...HSK
NEAR TERM...HSK/Zaff
SHORT TERM...Hitchcock
LONG TERM...Hitchcock
AVIATION...HSK/Zaff
MARINE...HSK
Hazardous weather outlook, May 15, 7:44 AM EDT, 7 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
744 AM EDT Wed May 15 2019

NYZ001>008-010>014-019>021-085-161145-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
744 AM EDT Wed May 15 2019

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-161145-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
744 AM EDT Wed May 15 2019

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Nearby

Small Craft Advisories in New York, 2019Every small craft advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.